Nebraska, 2018Winter Storm and Flood in Nebraska, December 1 to 2, 2018
December 1 to 2, 2018 · NWS OAX · 15 events in 14 counties and zones
A strong winter storm brought 5 to 11 inches of snow to the region.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought 5 to 11 inches of snow to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 1, 5:57 AM CST, 3 minutes earlier.
Area forecast discussion, Dec 1, 5:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
557 AM CST Sat Dec 1 2018
.SHORT TERM...(Today through Monday)
Issued at 333 AM CST Sat Dec 1 2018
Forecast remains basically on track with regards to current
headlines and forecast snow amounts, focusing the brunt of this
winter storm across northeast Nebraska. Did add a few counties to
southeast side of Winter Storm Warning, and added several counties
to Winter Weather Advisory. Difficulties in determining exact timing
of the transition from rain to snow is still in question across
much of east central and southeast Nebraska, as well as west central
and southwest Iowa.
Deep upper low was spinning into south central Kansas this morning,
on a track to reach southeast Nebraska by noon today. Large area of
diffluent flow ahead of low was inducing strong isentropic upglide
from the Southern Plains into our region. The result has been
widespread rain across eastern Nebraska already, with another
enhanced band of rain entering the area early this morning. Isolated
lightning strikes within the larger area of precipitation in
southeast Nebraska speaks to overall strength and moisture
availability with this system.
Transition from rain to either a mix or all snow has been slow to
occur in northeast Nebraska where temperatures were still in the
middle 30s as of 3 AM. Increasing northeast surface winds will
continue to draw in colder surface air from southwest Minnesota,
however influx of high theta-e air in warm conveyor belt arcing from
eastern Kansas and western Missouri into western Iowa and northeast
Nebraska will tend to delay transition. But when that transition
does occur, moisture will be aplenty. Expect the change to snow
will be gradual, already beginning along the South Dakota border,
and spreading south through the early morning to include most of
the Winter Storm Warning area by 10 AM or so. Embedded convective
elements within larger precipitation shield should help deep-
layer cooling as well, and will result in bands of heavy snow
which could accumulate more than an inch per hour through the
afternoon.
To that end, as upper low tracks into southeast Nebraska, dynamic
cooling should also result in rain mixing with or changing to snow
at times when convective elements travel through the rest of eastern
Nebraska and perhaps western Iowa. These will likely be short-lived
transitions with large wet snowflakes that could accumulate on
grassy surfaces. However a more permanent change to snow will have
to wait until system begins to pull off to the east this evening and
deeper colder air spreads southeast.
Given aforementioned battle between cold air from the north and
northeast and warm air from the south and southeast, there will
likely be an extremely tight snowfall gradient from northwest to
southeast somewhere between Norfolk and Omaha where a difference in
20 miles could mean a difference in several inches of snow. Expect
that gradient to line up in current Winter Weather Advisory area
north and west of the Omaha Metro area.
While the heaviest snows will occur today into the evening,
lingering light snow will continue through Sunday and Sunday night
as trailing mid level trough remains over our area and moisture
slowly erodes. Will end snow in our southeast Monday morning with
little more than cold temperatures in the forecast through Tuesday.
.LONG TERM...(Monday night through Friday)
Issued at 333 AM CST Sat Dec 1 2018
Colder weather is the main highlight for the longer term period.
Highs will average the 20s with lows in the teens and single
digits.
Generally west-northwest mid level flow will dominate much of the
week. A couple of shortwaves riding through the flow on Tuesday and
Thursday will serve to reinforce the colder air in their wake. There
is a small chance light snow will accompany Thursday's system, but
progressiveness of wave should limit any significant
accumulations. There is some hope for some warming on Wednesday as
shortwave ridging briefly sets up ahead of Thursday system and
surface flow is southwesterly. The deeper snowpack in northeast
Nebraska will limit warming there, but south of the deeper snow
temperatures will likely eclipse the freezing mark, with an
attempt at 40 in southeast Nebraska.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 543 AM CST Sat Dec 1 2018
Conditions continue to deteriorate this morning with rain/rain and
snow/sleet/snow. IFR/LIFR conditions to prevail with VLIFR
possible with the snow and blowing snow. TSRA stayed west of KLNK
this morning. Another area of TSRA is lifting north of Topeka, KS,
northeast of the mid level low...which should track south of KOMA.
Northeast winds 20 to 30kts with gusts 35+ through early
afternoon. Mentioned low level wind shear at all three sites.
Snow continues overnight and into Sunday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Sunday for NEZ034-044-045-
050-051-065-066-078.
Winter Storm Warning until 6 PM CST Sunday for NEZ011-012-
015>018-030>033-042-043.
IA...Winter Weather Advisory until 6 PM CST Sunday for IAZ043-055-056.
&&
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...ZapotocnyHazardous weather outlook, Dec 1, 3:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
358 AM CST Sat Dec 1 2018
NEZ011-012-015>018-030>033-042-043-020000-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Platte-Colfax-
358 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska.
.DAY ONE...Today and Tonight
A winter storm warning is in effect through Sunday afternoon.
Rain will transition to snow this morning, with periods of heavy
snow from late morning through the afternoon and early evening.
The snow could accumulate at more than an inch per hour at times.
Total snow accumulation through tonight are likely to reach the 6
to 14 inch range, with the highest totals north and northwest of
the Norfolk area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Generally light snow will continue through the day Sunday. Gusty
north winds will cause some blowing and drifting of snow as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ043-055-056-NEZ034-044-045-050-051-065-066-078-020000-
Monona-Harrison-Shelby-Burt-Dodge-Washington-Butler-Saunders-
Seward-Lancaster-Saline-
358 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and southeast
Nebraska.
.DAY ONE...Today and Tonight
A winter weather advisory is in effect through Sunday afternoon.
Rain will mix with or change to snow at times into the early
afternoon, with a change to all snow by late in the day. Snow will
likely accumulate 2 to 5 inches by late tonight. Gusty north
winds may cause some blowing snow tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow will continue through the Sunday, with an additional
inch or so of accumulation. Gusty north winds could cause blowing
and drifting of snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ069-079-080-090-091-NEZ052-053-067-068-088>093-020000-
Pottawattamie-Mills-Montgomery-Fremont-Page-Douglas-Sarpy-Cass-
Otoe-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
358 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Rain will mix with or change to snow at times during the day, with
a little accumulation on grassy areas possible. However a
transition to all snow is expected this evening, with light snow
continuing overnight.
Periods of heavy rain are possible today as well, and due to
frozen ground, increased runoff cause ponding of water and
significant rises in area rivers. Use caution when traveling and
never drive through flooded roads.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow is possible through the day Sunday, with total
accumulations from 1 to 3 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Knox
- When
- December 1, 6:00 AM CST to December 2, 3:15 PM CST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Spotters reported 7 - 11.6 inches of snow across the county.
Winter Storm, Antelope
- When
- December 1, 6:00 AM CST to December 2, 3:15 PM CST
- Where
- Antelope forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Spotters reported up to 6 inches of snow across the county.
Winter Storm, Pierce
- When
- December 1, 6:00 AM CST to December 2, 3:15 PM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Spotters reported up to 6.2 inches of snow across the county.
Winter Storm, Cedar
- When
- December 1, 12:00 PM CST to December 2, 3:15 PM CST
- Where
- Cedar forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Spotters reported 8 - 10.3 inches of snow across the county.
Winter Storm, Burt
- When
- December 1, 12:00 PM CST to December 2, 6:00 PM CST
- Where
- Burt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Spotters reported up to 8 inches of snow across the county.
Winter Storm, Madison
- When
- December 1, 2:00 PM CST to December 2, 3:15 PM CST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Spotters reported up to 6.2 inches of snow across the county.
Flood, Saline
- When
- December 1, 3:46 PM CST to December 2, 9:30 AM CST
- Where
- Saline County, 2.44 mi ESE of Swanton to 1.13 mi E of Swanton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.364, -97.038
Numerous county roads were closed southeast of Swanton due to water over the road from Swan Creek.
Winter Storm, Stanton
- When
- December 1, 4:00 PM CST to December 2, 3:15 PM CST
- Where
- Stanton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Spotters reported up to 6.2 inches of snow across the county.
Winter Storm, Cuming
- When
- December 1, 6:00 PM CST to December 2, 3:15 PM CST
- Where
- Cuming forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Spotters reported up to 6-8 inches of snow across the county.
Winter Storm, Washington
- When
- December 1, 8:00 PM CST to December 2, 3:15 PM CST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Spotters reported up to 6.1 inches of snow across the county.
Winter Storm, Douglas
- When
- December 1, 8:00 PM CST to December 2, 3:15 PM CST
- Where
- Douglas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Spotters reported up to 6 inches of snow across the county.
Winter Storm, Sarpy
- When
- December 1, 8:30 PM CST to December 2, 3:15 PM CST
- Where
- Sarpy forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Spotters reported up to 6 inches of snow across the county.
Winter Storm, Wayne
- When
- December 1, 9:00 PM CST to December 2, 3:15 PM CST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Spotters reported up to 6-8.5 inches of snow across the county.
Winter Storm, Sarpy
- When
- December 1, 9:15 PM CST to December 2, 3:15 PM CST
- Where
- Sarpy forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Up to 6 inches of snow may have occurred along the Missouri River.
Winter Storm, Thurston
- When
- December 1, 10:00 PM CST to December 2, 3:15 PM CST
- Where
- Thurston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Spotters reported up to 6-8 inches of snow across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797585, 797586, 797587, 797591, 797612, 797597, 797619, 797600, 797601, 797604, 797606, 797608, 797589, 797609, 797595.